Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 90, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 2, 2009, 2:20 PM CDT for Greene County, Pickens County, Sumter County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 2, 2009, 2:20 PM CDT (19:20 UTC)
- Expired
- Apr 2, 2009, 3:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Greene County, AL, Pickens County, AL, Sumter County, AL
The radar
The Columbus AFB radar (KGWX), 115 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 2, 1:33 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1268 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 463 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 7.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 021920
SVRBMX
ALC063-107-119-022000-
/O.NEW.KBMX.SV.W.0090.090402T1920Z-090402T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
220 PM CDT THU APR 2 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GREENE COUNTY IN WEST CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF EUTAW...
SOUTHERN PICKENS COUNTY IN WEST CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF ALICEVILLE...
NORTHERN SUMTER COUNTY IN WEST CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF LIVINGSTON...
* UNTIL 300 PM CDT
* AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 20 MILES WEST OF PANOLA TO 13
MILES WEST OF BOYD...OR ALONG A LINE EXTENDING FROM 26 MILES
SOUTHWEST OF PICKENSVILLE TO 14 MILES NORTHWEST OF CUBA...AND
MOVING EAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
EMELLE AND BOYD BY 235 PM CDT...
WEST UNION BY 240 PM CDT...
MEMPHIS...THE UNIVERSITY OF WEST ALABAMA...LIVINGSTON AND PANOLA BY
245 PM CDT...
BLUFFPORT...GAINESVILLE AND EPES BY 250 PM CDT...
THIS INCLUDES
AND INTERSTATE 20 EXIT NUMBERS 32 THROUGH 79.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING
FOR WESTERN ALABAMA.
&&
LAT...LON 3317 8832 3331 8785 3282 8783 3276 8787
3276 8783 3265 8783 3253 8840
TIME...MOT...LOC 1920Z 249DEG 39KT 3299 8859 3261 8850
$$1 follow-up statement
000
WWUS54 KBMX 021942
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
242 PM CDT THU APR 2 2009
ALC063-107-119-022000-
/O.CON.KBMX.SV.W.0090.000000T0000Z-090402T2000Z/
SUMTER AL-GREENE AL-PICKENS AL-
242 PM CDT THU APR 2 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHERN PICKENS...GREENE AND NORTHERN SUMTER COUNTIES...
AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM MEMPHIS TO SUMTERVILLE...OR
ALONG A LINE EXTENDING FROM 11 MILES WEST OF ALICEVILLE TO 7 MILES
NORTHWEST OF LIVINGSTON...MOVING EAST AT 45 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
BLUFFPORT...WARSAW...GEORGE DOWNER AIRPORT AND GAINESVILLE BY 250
PM CDT...
MCMULLEN...GARDEN...TISHABEE AND WEST GREENE BY 255 PM CDT...
ALLISON BY 300 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING
FOR WESTERN ALABAMA.
&&
LAT...LON 3317 8832 3331 8785 3282 8783 3276 8787
3276 8783 3265 8783 3253 8840
TIME...MOT...LOC 1942Z 249DEG 39KT 3307 8832 3269 8823
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 12:50 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Apr 2, 12:50 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1250 PM CDT THU APR 2 2009 .UPDATE...FOR 18Z AVIATION. && .SHORT TERM...TODAY AND TONIGHT. ACTIVE WEATHER PERIOD EXPECTED AS A STRONG COLD FRONT MOVES INTO AND ACROSS THE AREA LATER THIS AFTERNOON AND TONIGHT. STORM PREDICTION CENTER HAS ENTIRE AREA OUTLOOKED FOR MODERATE RISK. MOIST AND UNSTABLE AIR MASS ALREADY IN PLACE AND UPPER SUPPORT WILL MOVE IN LATER IN THE DAY AND EARLY TONIGHT. WE COULD SEE ISOLATED SEVERE STORMS ANYWHERE THIS MORNING...WITH MORE ORGANIZED SEVERE WEATHER LATER IN THE DAY. FOR BETTER TIMING OF ORGANIZED SEVERE WEATHER WE USED OUR LOCAL WRF MODEL...EXPECT WESTERN SECTIONS UNDER THE GUN FROM 3 PM UNTIL 7 PM...CENTRAL SECTIONS 6 PM UNTIL 10 PM...THEN EASTERN SECTIONS 9 PM UNTIL 1 AM AND THIS ACTIVITY WILL BE ASSOCIATED WITH SQUALL LINE (COLD FRONT). PRIMARY THREATS WILL BE DAMAGING WINDS... LARGE HAIL AND TORNADOES. ACTIVITY WILL SHIFT QUICKLY TO OUR EAST BY 2 AM AS DRIER AIR MOVES IN FROM THE WEST. BE SURE TO HAVE A WEATHER ACTION PLAN READY AS WATCHES AND WARNINGS WILL LIKELY BE REQUIRED. HIGHS TODAY IN THE 70S...LOWS TONIGHT IN THE 50S. LAKE WIND ADVISORY WILL BE IN EFFECT FROM NOON UNTIL MIDNIGHT. .LONG TERM...FRIDAY THROUGH WEDNESDAY. FRIDAY THROUGH SATURDAY...MUCH QUIETER AND DRIER PERIOD EXPECTED AS WEAK HIGH PRESSURE BUILDS INTO AND ACROSS THE AREA. SUNDAY AND MONDAY...ANOTHER COLD FRONT MOVES INTO AND ACROSS THE AREA ON SUNDAY AND SHIFTS TO THE EAST ON MONDAY. MODELS HAVE TRENDED STRONGER WITH THIS SYSTEM AND BETTER UPPER SUPPORT IS INDICATED. A FEW SEVERE STORMS WILL BE POSSIBLE WITH THIS SYSTEM ON SUNDAY. DRIER AIR EXPECTED LATER MONDAY AND TUESDAY AS HIGH PRESSURE BUILDS ACROSS THE AREA. RETURN FLOW DEVELOPS ON WEDNESDAY WITH NEXT SYSTEM EXPECTED JUST BEYOND THIS PERIOD. && .AVIATION...18Z TAF DISCUSSION. EXPECT SCT SH/TS DEVELOPMENT THIS AFTERNOON...AFFECTING ALL SITES...WITH GENERALLY MVFR CEILINGS. SOUTHEASTERLY WINDS WILL INCREASE THIS AFTERNOON...WITH GUSTS UP TO 25 KTS. AS A FRONT APPROACHES FROM THE WEST TONIGHT...EXPECT THE COVERAGE OF CONVECTIVE ACTIVITY TO INCREASE...GOING FROM SCATTERED ACTIVITY TO A BROKEN SQUALL LINE ALONG THE FRONT. SOME STORMS COULD BE SEVERE. THIS ACTIVITY WILL MOVE FROM WEST TO EAST THROUGH THE STATE...ENDING BY 03-05Z ACROSS THE WEST...AND 05-06Z ACROSS THE EAST. BEHIND THE FRONT...BR AND LOW CLOUDS AT 1KFT IS EXPECTED. 14 && .BMX WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY FOR ALL AREAS FROM NOON UNTIL MIDNIGHT. && 50
Hazardous weather outlook, Apr 2, 11:58 AM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1158 AM CDT THU APR 2 2009 ALZ011>015-017>050-030100- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1158 AM CDT THU APR 2 2009 ...MODERATE RISK OF SEVERE STORMS ACROSS CENTRAL ALABAMA THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE DAY AHEAD OF AND ALONG A STRONG COLD FRONT WHICH WILL PASS THROUGH ALABAMA LATER THIS AFTERNOON AND TONIGHT. DURING THE EARLY AFTERNOON HOURS...ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE ACROSS EAST CENTRAL...PRODUCING SMALL HAIL AND WIND GUSTS TO 45 MPH. BY 2 PM CDT...A SQUALL LINE WILL BE APPROACHING THE ALABAMA MISSISSIPPI STATE LINE. THESE STORMS SHOULD AFFECT THE WESTERN COUNTIES OF ALABAMA FROM 2 PM UNTIL 5 PM...THE CENTRAL COUNTIES OF ALABAMA BETWEEN 4 PM AND 8 PM...AND THE EASTERN COUNTIES OF ALABAMA BETWEEN 8 PM AND MIDNIGHT. THESE STORMS WILL CARRY WITH THEM THE POTENTIAL FOR LARGE HAIL...DAMAGING WINDS AND THE POTENTIAL FOR A STRONG TORNADO. RIVER FLOODING CONTINUES FOR SEVERAL COUNTIES IN SOUTHWEST ALABAMA. PLEASE REFER TO RIVER FLOOD STATEMENTS FOR ADDITIONAL DETAILS REGARDING YOUR AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. RIVERS WILL REMAIN IN FLOOD THROUGH AT LEAST FRIDAY EVENING FOR SEVERAL COUNTIES IN SOUTHWEST ALABAMA. PLEASE REFER TO RIVER FLOOD STATEMENTS FOR ADDITIONAL DETAILS REGARDING YOUR AREA. SEVERE THUNDERSTORMS ARE POSSIBLE ON SUNDAY AFTERNOON...LASTING INTO THE OVERNIGHT HOURS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY BE NECESSARY ON TODAY. 27
In the hours before
Special weather statement, Apr 2, 12:25 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1225 PM CDT THU APR 2 2009 ALZ018-019-025-026-021815- CALHOUN-ETOWAH-SHELBY-ST. CLAIR- 1225 PM CDT THU APR 2 2009 ...SIGNIFICANT WEATHER ALERT FOR CALHOUN...ETOWAH...SHELBY AND ST. CLAIR COUNTIES UNTIL 115 PM CDT... AT 1225 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR RIVERSIDE...OR NEAR PELL CITY...MOVING NORTHEAST AT 35 MPH. PEA SIZE HAIL IS EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... RIVERSIDE. NEELY HENRY DAM. OHATCHEE. WILLIAMS. MARKTON. SOUTHSIDE. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 2:39 AM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee, Tallapoosa | 51 min |
| Apr 2, 3:01 AM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee | 29 min |
| Apr 2, 4:35 AM CDT | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 15 hr |
| Apr 2, 4:55 AM CDT | Severe Thunderstorm Warning | BMX | Barbour, Pike | 38 min |
| Apr 2, 5:50 AM CDT | Severe Thunderstorm Warning | BMX | Barbour, Russell | 40 min |
| Apr 2, 7:46 AM CDT | Tornado Warning | BMX | Pike | 29 min |
| Apr 2, 2:21 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 39 min |
| Apr 2, 2:53 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Greene, Lamar, Pickens, Sumter, Tuscaloosa | 52 min |
| Apr 2, 2:57 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Marengo, Sumter | 33 min |
| Apr 2, 2:57 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion, Walker, Winston | 48 min |
| Apr 2, 3:14 PM CDT | Tornado Warning | BMX | Greene, Pickens, Tuscaloosa | 31 min |
| Apr 2, 3:32 PM CDT | Tornado Warning | BMX | Pickens, Tuscaloosa | 28 min |
| Apr 2, 3:37 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Greene, Hale, Tuscaloosa | 38 min |
| Apr 2, 3:42 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Jefferson, Marion, Pickens, Tuscaloosa, Walker and 1 more | 48 min |
| Apr 2, 4:14 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Blount, Jefferson, Shelby, Tuscaloosa, Walker | 46 min |
| Apr 2, 4:42 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, Walker | 48 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.